Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 4, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Mar 30, 2013, 1:38 AM CDT for Russell County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 30, 2013, 1:38 AM CDT (06:38 UTC)
- Expired
- Mar 30, 2013, 2:15 AM CDT
- In force
- 37 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Russell County, KS
The radar
The Dodge City radar (KDDC), 148 km from the middle of the area, began a volume at 06:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.6 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 662 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1244 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
662
WUUS53 KICT 300638
SVRICT
KSC167-300715-
/O.NEW.KICT.SV.W.0004.130330T0638Z-130330T0715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
138 AM CDT SAT MAR 30 2013
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN RUSSELL COUNTY IN CENTRAL KANSAS...
* UNTIL 215 AM CDT
* AT 137 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR VICTORIA...
AND MOVING SOUTHEAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
* LOCATIONS IMPACTED INCLUDE...
GORHAM AND MILBERGER.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 176 AND 185.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3905 9905 3869 9868 3869 9903 3871 9905
TIME...MOT...LOC 0638Z 320DEG 22KT 3885 9908
HAIL...1.00IN
WIND...60 MPH
$$
BILLINGS2 follow-up statements
322
WWUS53 KICT 300656
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
156 AM CDT SAT MAR 30 2013
KSC167-300715-
/O.CON.KICT.SV.W.0004.000000T0000Z-130330T0715Z/
RUSSELL KS-
156 AM CDT SAT MAR 30 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
RUSSELL COUNTY UNTIL 215 AM CDT...
AT 151 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
GORHAM...AND MOVING SOUTHEAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
LOCATIONS IMPACTED INCLUDE...
MILBERGER.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 176 AND 184.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3905 9905 3869 9868 3869 9903 3871 9905
TIME...MOT...LOC 0656Z 320DEG 22KT 3876 9899
HAIL...1.00IN
WIND...60 MPH
$$
BILLINGS423 WWUS53 KICT 300707 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 207 AM CDT SAT MAR 30 2013 KSC167-300718- /O.EXP.KICT.SV.W.0004.000000T0000Z-130330T0715Z/ RUSSELL KS- 207 AM CDT SAT MAR 30 2013 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN RUSSELL COUNTY WILL EXPIRE AT 215 AM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. LAT...LON 3905 9905 3869 9868 3869 9903 3871 9905 TIME...MOT...LOC 0708Z 320DEG 22KT 3870 9893 $$ BILLINGS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 11:27 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, Mar 29, 11:27 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1127 PM CDT FRI MAR 29 2013 .UPDATE... ISSUED AT 1007 PM CDT FRI MAR 29 2013 CURRENTLY THERE ARE TWO MAIN AREAS OF ACTIVITY...ONE OVER NORTHERN KANSAS AND THE SECOND OVER NORTHERN/CENTRAL OKLAHOMA. EXPECTING THE NORTHERN AREA TO PUSH INTO CENTRAL KANSAS AND GRADUALLY DISSIPATE OVERNIGHT. THE SECOND AREA SHOULD GROW AND EXPAND OVER SOUTHERN KANSAS FOR THE REST OF THE NIGHT...AS ISENTROPIC LIFT ON THE 300K SURFACE RAMPS UP. THIS ACTIVITY WILL THEN MOVE EASTWARD INTO SOUTHEAST KANSAS OVERNIGHT. INSTABILITY/SHEAR COULD SUPPORT A FEW STRONG STORMS WITH SMALL HAIL BEING THE MAIN RISK. JAKUB && .SHORT TERM...(TONIGHT THROUGH MONDAY) ISSUED AT 230 PM CDT FRI MAR 29 2013 SCATTERED SHOWERS/STORMS WILL BE POSSIBLE AREA-WIDE TONIGHT ALTHOUGH NOT EXPECTING WIDESPREAD COVERAGE. THIS WILL OCCUR IN RESPONSE TO WEAK MOISTURE ADVECTION AND ASCENT WITH SOUTHERLY LOW-LEVEL FLOW BENEATH NORTHWESTERLY FLOW ALOFT. A SHORTWAVE TROUGH WILL PUSH ACROSS THE NORTHERN/CENTRAL PLAINS SATURDAY AFTERNOON/EVENING...ALLOWING A PACIFIC COLD FRONT TO PUSH SOUTHWARD THROUGH OUR AREA. LOW STRATUS MAY BE SLOW TO ERODE AHEAD OF THE FRONT LEADING TO INSOLATION CONCERNS REGARDING CONVECTION. HOWEVER THE NAM/GFS SUGGEST MODERATE-STRONG INSTABILITY POSSIBLE ALONG WITH WEAK LOW-LEVEL CONVERGENCE ALONG/E OF THE KS TURNPIKE SATURDAY AFTERNOON. IF DIURNALLY-ENHANCED STORMS ARE ABLE TO REDEVELOP...THEY COULD BECOME ORGANIZED SEVERE WITH HAIL/WIND THREATS GIVEN MAGNITUDE OF DEEP LAYER SHEAR/INSTABILITY. PRECIPITATION CHANCES LOOK TO END BEHIND THE FRONT PASSAGE SATURDAY INTO SATURDAY EVENING. ABOVE NORMAL TEMPERATURES ARE SLATED FOR EASTER WEEKEND. SUNDAY-MONDAY: A POLAR VORTEX IS PROGGED TO MOVE FROM CENTRAL CANADA INTO SOUTHEAST CANADA AND THE GREAT LAKES DURING THE PERIOD. THE ASSOCIATED COLDER AIR IS PROGGED TO PUSH SOUTHWARD THROUGH OUR AREA SUNDAY NIGHT INTO MONDAY. WIND CONVERGENCE WITHIN THE MID-LEVEL BAROCLINIC ZONE IS PROGGED TO LEAD TO FRONTOGENESIS/MOISTENING AS COLDER AIR SURGES IN. THIS WILL RESULT IN A CHANCE OF RAIN/SNOW IN OUR AREA SUNDAY NIGHT-MONDAY ALTHOUGH ANY ACCUMULATIONS SHOULD BE LIGHT GIVEN THE MARGINAL TEMP PROFILES AND WARM GROUND. JMC .LONG TERM...(TUESDAY THROUGH FRIDAY) ISSUED AT 230 PM CDT FRI MAR 29 2013 POLAR VORTEX OVER THE NORTHEAST WILL SHIFT EASTWARD TUESDAY INTO WEDNESDAY. UPPER LOW OFF THE CALIFORNIA COAST THIS AFTERNOON IS PROJECTED TO MOVE EAST ACROSS THE SOUTHERN PLAINS TUESDAY NIGHT INTO THURSDAY WITH THE ECMWF OFFERING A SOMEWHAT MORE CLOSED/STRONGER/SLOWER SYSTEM. GIVEN THE TEMPERATURE MODIFICATION THAT WILL OCCUR DURING THE WEEK...ANY PRECIPITATION FROM THIS SYSTEM LOOKS TO BE IN THE FORM OF LIGHT RAIN WITH CHANCES ONLY 15-30% THIS FAR OUT. JMC && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT) ISSUED AT 1127 PM CDT FRI MAR 29 2013 SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE EASTWARD ACROSS THE REGION OVERNIGHT...WITH THE BULK OF THE ACTIVITY AFFECTING MAINLY SOUTHERN KANSAS. LOW CLOUDS COULD DEVELOP FOR LATE TONIGHT AND EARLY SATURDAY MORNING BEFORE SCOURING OUT FROM WEST TO EAST...AS A COLD FRONT PUSHES SOUTHWARD ACROSS KANSAS. SHOWERS AND THUNDERSTORMS COULD REDEVELOP ALONG THE FRONTAL BOUNDARY LATE IN THE AFTERNOON OVER SOUTHEAST KANSAS. JAKUB && .FIRE WEATHER... ISSUED AT 230 PM CDT FRI MAR 29 2013 LOW GRASSLAND FIRE DANGER IS EXPECTED TONIGHT WITH LIGHT WINDS AND HIGH RELATIVE HUMIDITY VALUES. HIGH TO VERY HIGH FIRE DANGER POTENTIAL WILL EXIST SATURDAY AFTERNOON IN CENTRAL AND SOUTH CENTRAL KS WITH SLIGHTLY ABOVE NORMAL TEMPERATURES AND MARGINAL GUSTY NORTHWEST WINDS BEHIND THE COLD FRONT. GRASSLAND FIRE DANGER SHOULD BE LOW THE REMAINDER OF THE WEEKEND WITH LIGHT WINDS. JMC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 52 75 42 72 / 50 20 10 0 HUTCHINSON 51 73 41 72 / 40 10 10 10 NEWTON 51 73 42 71 / 40 20 10 0 ELDORADO 52 73 42 70 / 50 30 10 10 WINFIELD-KWLD 54 74 44 71 / 70 30 10 10 RUSSELL 47 72 40 70 / 30 10 10 10 GREAT BEND 49 72 41 71 / 30 10 10 10 SALINA 51 72 40 70 / 30 10 10 10 MCPHERSON 51 73 41 71 / 40 10 10 10 COFFEYVILLE 54 73 45 70 / 60 50 30 10 CHANUTE 50 71 42 69 / 50 50 30 10 IOLA 49 71 41 68 / 50 50 20 10 PARSONS-KPPF 52 71 43 69 / 50 50 30 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Mar 29, 10:31 PM CDT, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1031 PM CDT FRI MAR 29 2013 KSZ032-033-047>053-067>072-082-083-091>096-098>100-310345- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1031 PM CDT FRI MAR 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT ACROSS MUCH OF THE AREA. A FEW STRONG STORMS WITH SMALL HAIL COULD AFFECT SOUTHERN KANSAS OVERNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE FOR SATURDAY AFTERNOON AND SATURDAY EVENING. THE GREATEST SEVERE THREAT WILL BE ALONG OR EAST OF THE KANSAS TURNPIKE WITH QUARTER SIZED HAIL AND 60 MPH WINDS BOTH POSSIBLE. MUCH COLDER AIR WILL MOVE INTO THE AREA SUNDAY NIGHT INTO MONDAY... CAUSING THE RAIN TO MIX WITH...AND THEN CHANGE TO SNOW BEFORE ENDING ON MONDAY EVENING. SOME LIGHT SNOW ACCUMULATIONS ARE POSSIBLE ON MONDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Special weather statement, Mar 30, 12:17 AM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1217 AM CDT SAT MAR 30 2013
KSZ092-300545-
SUMNER-
1217 AM CDT SAT MAR 30 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SUMNER COUNTY...
AT 1216 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR SOUTH HAVEN...OR 17 MILES SOUTH
OF WELLINGTON...AND MOVING NORTHEAST AT 20 MPH.
DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.
&&
LAT...LON 3706 9756 3724 9716 3722 9715 3700 9715
3699 9717 3699 9752
TIME...MOT...LOC 0517Z 245DEG 18KT 3702 9739
BILLINGSSpecial weather statement, Mar 30, 12:57 AM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1257 AM CDT SAT MAR 30 2013 KSZ092-093-300630- COWLEY-SUMNER- 1257 AM CDT SAT MAR 30 2013 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR COWLEY AND SUMNER COUNTIES... AT 1254 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR GEUDA SPRINGS...OR 15 MILES SOUTHWEST OF WINFIELD...AND MOVING NORTHEAST AT 25 MPH. DIME SIZE HAIL IS POSSIBLE WITH THIS STORM. && LAT...LON 3735 9688 3714 9676 3704 9714 3719 9722 TIME...MOT...LOC 0557Z 244DEG 21KT 3712 9714 BILLINGS
Special weather statement, Mar 30, 1:26 AM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
126 AM CDT SAT MAR 30 2013
KSZ033-300700-
LINCOLN-
126 AM CDT SAT MAR 30 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LINCOLN COUNTY...
AT 122 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR LUCAS...OR 19 MILES WEST OF LINCOLN...AND
MOVING EAST AT 25 MPH.
DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.
&&
LAT...LON 3902 9809 3887 9821 3887 9848 3908 9849
3912 9848
TIME...MOT...LOC 0626Z 290DEG 20KT 3901 9847
BILLINGSThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 12:17 AM CDT | Special Weather Statement | ICT | Sumner | 28 min |
| Mar 30, 12:57 AM CDT | Special Weather Statement | ICT | Cowley | 33 min |
| Mar 30, 1:26 AM CDT | Special Weather Statement | ICT | Lincoln | 34 min |
| Mar 30, 3:46 AM CDT | Special Weather Statement | ICT | Marion | 29 min |
| Mar 30, 4:06 AM CDT | Special Weather Statement | ICT | Harvey | 24 min |
| Mar 30, 4:42 AM CDT | Special Weather Statement | ICT | Butler, Sedgwick | 48 min |
| Mar 30, 5:43 AM CDT | Special Weather Statement | ICT | Cowley | 32 min |
| Mar 30, 2:40 PM CDT | Special Weather Statement | ICT | Allen | 35 min |
| Mar 30, 3:05 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 40 min |
| Mar 30, 4:20 PM CDT | Special Weather Statement | ICT | Allen | 25 min |
| Mar 30, 5:28 PM CDT | Special Weather Statement | ICT | Neosho | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.